Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 22, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 28, 1996, 12:58 AM CDT for Kay County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 28, 1996, 12:58 AM CDT (05:58 UTC)
- Expired
- Apr 28, 1996, 1:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 1:15 AM CDT | Hail 1.5 | Hardy, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 280600
TOROKC
OKC071-280630-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1258 AM CDT SUN APR 28 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 130 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHEASTERN OKLAHOMA
EASTERN KAY
INCLUDING THE FOLLOWING LOCATIONS
WASHUNGA
AT 1258 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO AT ANY TIME OVER EXTREME EASTERN KAY
COUNTY NEAR WASHUNGA. THE STORM WAS MOVING EAST AT 25 MPH. SOFTBALL
SIZE HAIL WAS REPORTED NEAR PECKHAM WITH THIS STORM AT 1250 PM.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING 6OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3666 9671 3669 9697 3699 9698 3688 9671
&What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:24 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 27, 9:24 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 900 PM CDT SAT APR 27 1996 BEST CHCS FOR TSTMS TONIGHT WILL BE IN VCNTY OF SLOWLY SWD MOVING FRONT ALG THE KS BRDR. STG H8 JET PROGGED FOR TONIGHT WILL INTERACT WITH NRLY E/W FNTL BNDRY PROVIDING STG LIFT. ACTIVITY HAS ALRDY DVLPD IN SRN KS IN THE VCNTY OF THE FNT. CAP WILL RMN STG S OF THE BNDRY AND DO NOT EXPECT MUCH TO DVLP OVERNIGHT IN THE WARM SECTOR SO WL KEEP POPS LO THERE.Z 02 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 27, 11:37 PM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1137 PM CDT SAT 27 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1125 PM WAKITA FIRE DPT OK 1 INCH HAIL 04/27/96 GRANT ZIG
Local storm report, Apr 28, 12:22 AM CDT, 36 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1223 AM CDT SUN 28 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1210-1220 AM IN BRAMAN OK 13/4 INCH HAIL 04/28/96 KAY ZIG
Local storm report, Apr 28, 12:40 AM CDT, 18 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1241 AM CDT SUN 28 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1237 AM IN NEWKIRK OK 13/4 INCH HAIL 04/28/96 KAY ZIG
Local storm report, Apr 28, 12:58 AM CDT, 0 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1251 AM CDT SUN 28 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1250 AM IN P*ECKHAM OK 4 1/2 INCH HAIL(SOFTBALL SIZE) 04/28/96 KAY ZIG
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 11:24 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 51 min |
| Apr 28, 12:15 AM CDT | Tornado Warning | OUN | Kay | 45 min |
| Apr 28, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 43 min |
| Apr 28, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 50 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.